Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 45, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 2, 2003, 8:21 PM EDT for Person County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 8:21 PM EDT (00:21 UTC)
- Expired
- May 2, 2003, 8:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Person County, NC
The radar
The Raleigh/Durham radar (KRAX), 97 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
977 WUUS52 KRAH 030021 SVRRAH NCC145-030045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 818 PM EDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 845 PM EDT * AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BETHEL HILL...OR ABOUT OVER ROXBORO... MOVING EAST AT 10 MPH. DIME SIZED HAIL AND WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. ANOTHR POTENTIALLY SEVERE STORM WAS LOCATED 10 MILES SOUTHWEST OF ROXBORO MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL EASTERN PERSON COUNTY ROXBORO HYCO LAKE A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3654 7915 3625 7916 3625 7882 3653 7880 $$ 12
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:00 PM EDT, 5 hours 21 minutes earlier.
Area forecast discussion, May 2, 3:00 PM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION. NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT FRI MAY 2 2003 INSTABILITY IS IN NO SHORT SUPPLY AND TSRA WILL BE REACHING THE WESTERN CWFA AROUND 500 PM. WILL THUSLY ADD LIKELY EVENING POPS TO THE WEST AND CENTRAL ZONES. THIS INITIAL VORT MAX WILL BE FOLLOWED BY ANOTHER IMPULSE WHICH WILL PUSH THE FRONT THROUGH LATER TONIGHT...BUT THE LATER FRONTAL PASSAGE WILL HAVE LESS THERMODYNAMICALLY TO WORK WITH. WILL END THE CHANCE POPS BEFORE MORNING. TOMORROW SHOULD BE FAIRLY TRANQUIL WITH NORTHERLY FLOW AHEAD OF THE STRONGER COOL AIR ADVECTION EARLY TOMORROW NIGHT AS THE UPPER SHORT WAVE ROTATES THROUGH. WILL HAVE CHANCES TOMORROW AFTERNOON OVER ALL OF THE AREA...WITH LINGERING CHANCES OF SHOWERS INTO THE NIGHT ACROSS THE NORTHERN TIER AS THE UPPER DYNAMICS SWING BY. HIGH 70 TO 75 TOMORROW AND A COUPLE OF DEGREES COOLER SUNDAY AS THE RIDGING BUILDS DOWN. MONDAY ONWARD... MODELS SEEM NOW TO INDICATE THE LOW PRESSURE WELL WEST OF THE STATE ON MONDAY WILL HAVE A WARM FRONT MOVING NORTH THROUGH THE FORECAST AREA MONDAY EVENING/NIGHT. TEMPERATURES WILL BE BUMPED UPWARD A BIT AND WINDS ADJUSTED FOR TIME PERIODS BETWEEN THE WARM FRONT MOVING THROUGH AND THE COLD FRONT ON THURSDAY. THE TIMING OF THE COLD FRONT HAS SLOWED CONSIDERABLY WITHIN THE GUIDANCE. CONVECTION WILL REMAIN WITHIN THE CHANCE CATEGORIES THROUGH THE PERIOD. .RAH...NONE. MLM/JWC
Hazardous weather outlook, May 2, 5:26 AM EDT, 14 hours 55 minutes before
NCZ007>011-022>028-038>043-073>078-083>086-088-089-031025- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 526 AM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AN APPROACHING COLD FRONT FROM THE NORTHWEST MEETING WARM MOIST AIR OVER THE AREA LATE TODAY WILL INCREASE THE THREAT OF ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL OR DAMAGING WINDS MAINLY IN THE NORTHWEST HALF OF CENTRAL NORTH CAROLINA THIS EVENING AND EARLY TONIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY OR TONIGHT. RFG
In the hours before
Local storm report, May 2, 6:54 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
654 PM EDT FRI MAY 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM 0 HIGH POINT NC .75 INCH HAIL
05/02/03 GUILFORDLocal storm report, May 2, 7:20 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
720 PM EDT FRI MAY 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM LAUREL HILL NC .75 INCH HAIL
05/02/03 SCOTLAND SEVERAL REPORTS OF DIMNE
SIZE HAIL IN LAUREL HILL
AND PARTS OF LAURINBURG.
WINDS UP TO 50 MPH. REPORT
FRO M SPOTTERS AND EOC
OFFICIALS.
WSSSpecial weather statement, May 2, 7:24 PM EDT, 57 minutes before
NCZ024-025-040-041-076-077-030120- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 724 PM EDT FRI MAY 2 2003 ...STRONG GUSTY WINDS EXPECTED IN THE TRIANGLE AHEAD OF THUNDERSTORMS A LEADING EDGE OF GUSTY WINDS AHEAD OF ADVANCING THUNDERSTORMS WILL BE MOVING INTO THE TRIANGLE AND VICINITY THIS EVENING. GUSTY WINDS CAN BE EXPECTED IN HILLSBOROUGH BY 745 PM AND DURHAM AFTER 8 PM. EASTERN RALEIGH AND LILLINGTON WILL LIKELY HAVE GUSTY WINDS BY 830 PM. THUNDERSTORMS HAVE DOWNED TREES AND POWER LINES EARLIER THIS EVENING. HOWEVER THESE THUNDERSTORMS HAVE WEAKENED AT THIS TIME. ISOLATED THUNDERSTORMS MAY STILL PRODUCE SEVERE WEATHER AND A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 10 PM THIS EVENING. 14
Local storm report, May 2, 7:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
727 PM EDT FRI MAY 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM HIGH POINT NC .75 INCH HAIL
05/02/03 GUILFORD SPOTTER REPORT FROM
DOWNTOWN HIGH POINT.
0645 PM UWHARRIE NC .75 INCH HAIL
05/02/03 MONTGOMERY HAIL ALONG WITH WIND GUSTS
UP TO 50 MPH. SPOTTER
REPORT.
WSSLocal storm report, May 2, 7:42 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
742 PM EDT FRI MAY 2 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM WADESBORO NC WIND DAMAGE
05/02/03 ANSON NUMEROUS TREES DOWN
COUNTYWIDE. REPORT FROM LAW
OFFICIALS.
0650 PM STARR NC WIND DAMAGE
05/02/03 MONTGOMERY TELEPHONE LINES DOWN.
WSSSpecial weather statement, May 2, 8:10 PM EDT, 11 minutes before
NCZ021>025-038>042-073>077-083>088-030200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 810 PM EDT FRI MAY 2 2003 SEVERE THUNDERSTORM WATCH #212 HAS BEEN CANCELED FOR THE FOLLOWING AREAS...ANSON...STANLY...MONTGOMERY...RANDOLPH...DAVIDSON.. .GUILFORD...FORSYTH AND RICHMOND... SEVERE THUNDERSTORM WATCH #212 REMAINS IN EFFECT UNTIL 10 PM EDT FOR...SCOTLAND...HOKE...CUMBERLAND...MOORE...HARNETT...LEE...JOHNSTON ...CHATHAM...WAKE...DURHAM...ORANGE AND ALAMANCE COUNTIES... WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:51 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 24 min |
| May 3, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 40 min |
| May 3, 5:21 PM EDT | Tornado Warning | RAH | Davidson | 24 min |
| May 3, 5:44 PM EDT | Tornado Warning | RAH | Davidson | 16 min |
| May 3, 5:46 PM EDT | Severe Thunderstorm Warning | RAH | Randolph | 44 min |
| May 3, 5:58 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 47 min |
| May 3, 6:01 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 14 min |
| May 3, 6:15 PM EDT | Tornado Warning | RAH | Davidson | 30 min |
| May 3, 6:20 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 25 min |
| May 3, 6:22 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 23 min |
| May 3, 6:26 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 49 min |
| May 3, 6:40 PM EDT | Tornado Warning | RAH | Scotland | 35 min |
| May 3, 6:52 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 23 min |
| May 3, 7:00 PM EDT | Tornado Warning | RAH | Montgomery | 45 min |
| May 3, 7:15 PM EDT | Severe Thunderstorm Warning | RAH | Scotland | 30 min |
| May 3, 7:34 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 41 min |
| May 3, 7:39 PM EDT | Severe Thunderstorm Warning | RAH | Richmond | 51 min |
| May 3, 7:56 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 49 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.